Thunderstorm Wind, Oneida
- When
- August 16, 4:15 PM EST
- Where
- Oneida County, 1.22 mi SE of Oriskany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.157, -75.333
Numerous trees were blown down.
A cold front dropped southeast from the Great Lakes through central New York and northeast Pennsylvania during the evening. Showers and thunderstorms developed ahead of the boundary during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front dropped southeast from the Great Lakes through central New York and northeast Pennsylvania during the evening. Showers and thunderstorms developed ahead of the boundary during the afternoon and evening hours. There were numerous reports of large hail and wind damage from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:58 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 358 PM EDT THU AUG 16 2007 .SYNOPSIS... A COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING, WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND STORMS WILL TAPER OFF OVERNIGHT WITH COOLER AIR MOVING INTO THE REGION FOR FRIDAY. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE RAPIDLY INTO THE REGION LATE IN THE DAY ON FRIDAY, BRINGING ANOTHER ROUND OF SHOWERS. BEHIND THIS DISTURBANCE, CANADIAN HIGH PRESSURE WILL BRING DRY ALBEIT COOL WEATHER FOR SATURDAY AND THE FIRST HALF OF SUNDAY BEFORE YET ANOTHER WEATHER SYSTEM APPROACHES THE AREA BY THE END OF THE WEEKEND WITH ANOTHER ROUND OF SHOWERS POSSIBLE BY LATE SUNDAY. && .NEAR TERM /TONIGHT/... CONVECTIVE DEVELOPMENT HAS BEEN LACKLUSTER SO FAR THIS AFTERNOON AND HAS BEEN MOSTLY LOCATED ALONG A LAKE ONTARIO LAKE BREEZE. DEWPOINTS OVER THE CWA HAVE STRUGGLED TO REACH 65. TEMPERATURES WERE WARMER THAN FORECAST...REACHING 90F AT KPEO. THIS HAS YIELDED MLCAPES OF AROUND 1000J/KG. WITH MOST OF THE DYNAMIC SUPPORT WELL TO THE NORTH...AS MENTIONED PREVIOUSLY...THE LACK OF A REAL TRIGGER THIS AFTERNOON HAS SPELLED FOR THE LACK OF ACTIVITY. ALSO AT PLAY LOOKS TO BE SOME WARM AIR IN THE 500-600MB LAYER...ALSO MENTIONED EARLIER. THE BAROCLINIC ZONE HAS SOLIDIFIED SOME DURING THE DAY WITH THE WIND SHIFT LINING UP MORE WITH THE SFC AIRMASS CHANGE. NOTICE DEWPOINTS AROUND FREEZING IN CENTRAL MICHIGAN THIS AFTERNOON THIS FRONT WILL SAG SOUTH THROUGH THE FORECAST AREA THIS EVENING AND SHOULD SPARK A FEW STORMS WITH ITS PASSAGE. HAVE CONTINUED TO BACK OFF POPS FOR THE PERIOD...WITH SCT COVERAGE NORTH OF A KITH- KOIC LINE AND ISO TO THE SOUTH. ANY STORMS THAT DO DEVELOP HAVE A VERY IMPRESSIVE WIND FIELD TO WORK WITH...SO CANT RULE OUT AN ISOLATED SEVERE STORM THROUGH THE EVENING...ALTHOUGH I FEEL WERE RUNNING OUT OF TIME. TONIGHT...THE FRONT WILL SLOW AS IT LEAVES THE CWA TO THE SOUTH...AS IT BEGINS TO LINE PARALLEL TO THE MID/UPPER LEVEL FLOW. CLEARING WILL MOVE IN FROM THE NORTHWEST...WITH NORTHERN AREAS BECOMING MCLEAR BY MORNING. TEMPS WILL FALL INTO THE LOWER 50S IN THE NORTH TO NEAR 60 IN THE SOUTH. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRIDAY MORNING WILL BE BEAUTIFUL WITH A PRETTY DRY AIRMASS SETTLING INTO PLACE. UNFORTUNATELY...IT APPEARS THAT THE WEATHER WILL GO DOWNHILL BY AFTERNOON AS A POTENT SHORTWAVE BEGINS TO ROTATE SOUTHEAST TOWARDS THE CWA. THE GFS AND NAM DIFFER GREATLY WITH HOW STRONG THIS S/WV WILL BE WITH THE GFS FAR STRONGER. THE GFS APPEARS TO HAVE A MUCH BETTER HANDLE ON WHAT WILL EVENTUALLY BECOME THIS WAVE IN ITS INITIALIZATION AT 12UTC...SO HAVE FOLLOWED ITS MORE HEAVY-HANDED APPROACH. BY LATE AFTERNOON AND INTO THE EVENING...THE IMPRESSIVE PVA/QVECTOR CONVERGENCE WILL COMBINE WITH THE LEFT EXIT REGION OF A 125KT 250MB JET. EVEN WITH AN INITIALLY DRY AIRMASS...FEEL THAT THE INCREDIBLE DYNAMICS SHOULD YIELD SOME SHOWERS AND POSSIBLE SOME THUNDER OVER NORTHERN AREAS. FRIDAY NIGHT...T850 FALLS BELOW 4C WITH WELL-ALIGNED NORTHWESTERLY FLOW OVER LAKE ONTARIO. FEEL THERE WILL BE SOME LAKE ENHANCEMENT TO THE SHOWER ACTIVITY...EVEN AFTER THE SHORTWAVE DEPARTS. SO...HAVE KEPT CHC POPS OVER NORTHEASTERN AREAS THROUGH THE NIGHT. LOWS WILL BE A BIT CHILLY...FALLING TO AROUND 50. ON SATURDAY...SLOWLY MODERATING TEMPS ALOFT COMBINED WITH BUILDING HEIGHTS AND DEEP-LAYER SUBSIDENCE TO SLOWLY ERODE THE CLOUD COVER SOUTH AND EAST OF LAKE ONTARIO. ALTHOUGH THERE WILL BE A GRADUAL CLEARING TREND...THE COOL TEMPS ALOFT WILL GUARANTEE A COOL DAY AT THE SURFACE WITH HIGHS IN THE 65-70F RANGE...ABOUT 10F COOLER THAN NORMAL. SATURDAY NIGHT...A SURFACE HIGH CRESTS OVERHEAD AND SHOULD BRING AN EVEN COOLER NIGHT. LOWS WILL LIKELY BOTTOM OUT IN THE 45-50 RANGE. TOWARDS MORNING...SOME CLOUD COVER WILL BEGIN TO MOVE IN FROM THE WEST AS A SHORTWAVE ROTATING SOUTHEAST OUT OF ONTARIO COMBINES WITH A BAROCLINIC ZONE TO OUR SOUTHWEST TO ALLOW A PRECIP SHIELD TO BLOSSOM ON THE COLD SIDE OF THE BOUNDARY AND APPROACH US FROM THE WEST. THE ORIGINAL IMPETUS FOR THIS PRECIP AREA APPEARS TO BE CONVECTIVE DEVELOPMENT OVER THE NORTHERN MIDWEST...SO CONFIDENCE IN THIS FEATURE IS PRETTY LOW AT THIS POINT. SUNDAY...PRECIP ASSOCIATED WITH ISENTROPIC LIFT NORTH OF THE BOUNDARY SHOULD MAKE IT INTO OUR SOUTHERN ZONES. WITH SOME UNCERTAINTY...HAVE GONE NO HIGHER THAN LOW CHC POPS. TEMPS WILL AGAIN BE CHILLY AS WE REMAIN NORTH OF THE BAROCLINIC ZONE WITH T850 STILL NEARLY 5C. HIGHS WILL AGAIN BE IN THE UPPER 60S...POSSIBLY LOWER IF WE DO GET INTO APPRECIABLE RAINFALL. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... FOLLOWED HPC GUIDANCE. FASTER PATTERN AS FLOW GOES CLOSER TO ZONAL FROM THE PLAINS RIDGE OF THE PAST WEEK. HPC AND MODELS NOW WETTER THAN YESTERDAY. A WARM FRONT APPROACHES SUNDAY NIGHT AND REMAINS INTO THURSDAY. EACH DAY A LITTLE WARMER WITH MORE MOISTURE. A SURFACE LOW MOVES ALONG THE FRONT ACROSS PA TO THE COAST TUESDAY. HEAVIEST PRECIP WITH THIS IMPULSE WILL BE IN PA WITH LEAST IN ONEIDA COUNTY. LATE IN THE WEEK WE MIGHT BE IN THE WARM SECTOR WITH AN ACTIVE COLD FRONT IN SE CANADA. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR FOR THE PERIOD. THE EXCEPTION COULD BE A TS OR SHOWER BRIEFLY REDUCING THE VSBY LATE THIS AFTN INTO EARLY EVENING. COLD FRONT WITH LIMITED MOISTURE IS EXPECTED TO SET OFF A FEW SHOWERS. ONLY A FEW NOW JUST ALONG THE SOUTH SHORE OF LAKE ONTARIO COULD AFFECT SYR AND RME IN THE NEXT FEW HOURS AHEAD OF THE FRONT. BEHIND FRONT TOWARDS MIDNIGHT DRY AIR RETURNS SO ONLY MID AND HIGH CLOUDS. ON FRIDAY A STRONG TROF APPROACHES TOWARD 00Z. AHEAD OF THIS WILL BE CAA AND LAKE ENHANCED CU AT AROUND 5K FT. WILL BECOME BKN IN THE AFTN CONTINUING INTO THE EVENING. W WINDS AT AROUND 10 KTS INTO EVENING SHIFTING TO NW AND DIMINISHING AFTER THE COLD FRONT. FOR FRIDAY NW WINDS AROUND 10 KTS. DURING THE AFTN MAY INCREASE FURTHER TO 10 TO 15 KTS WITH HIGHER GUSTS. HIGH PRESSURE WITH VFR BUILDS THROUGH CWA SAT NGT. MVFR OR IFR VALLEY FOG AT ELM SUN MORNING. A WARM FRONT SLOWLY APPROACHES MONDAY AND TUESDAY SO MVFR POSSIBLE AT AVP AND MAYBE BGM...ITH...AND ELM IN -SHRA AND LOW CIGS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JMA NEAR TERM...JMA SHORT TERM...JMA LONG TERM...TAC AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 954 AM EDT THU AUG 16 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171400- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 954 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE LATE AFTERNOON...AND THEN MOVE SOUTH OF THE AREA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE MID TO LATE AFTERNOON HOURS. IT IS POSSIBLE THAT A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT THU AUG 16 2007 NYZ036-037-161930- MADISON NY-ONEIDA NY- 245 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR SULLIVAN...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SOUTH BAY AT 250 PM EDT... UNION CORNERS AND CANASTOTA AT 255 PM EDT... ONEIDA AT 300 PM EDT... ONEIDA CASTLE AND SHERRILL AT 305 PM EDT... VERNON AND VERONA AT 310 PM EDT... VERNON CENTER AT 315 PM EDT... CLARK MILLS AND KIRKLAND AT 325 PM EDT... NEW YORK MILLS AND COLEMANS AT 330 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 423 PM EDT THU AUG 16 2007 NYZ017-162130- CAYUGA NY- 423 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR LEVANNA...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MAPLETON AND LEDYARD AT 430 PM EDT... MERRIFIELD AND SCIPIO CENTER AT 435 PM EDT... EDGEWATER AND ENSENORE AT 440 PM EDT... CASCADE AT 445 PM EDT... MONTVILLE AND MORAVIA AT 450 PM EDT... KELLOGGSVILLE AND NEW HOPE AT 455 PM EDT... SEMPRONIUS AND DRESSERVILLE AT 500 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 435 PM EDT THU AUG 16 2007 NYZ036-037-162100- MADISON NY-ONEIDA NY- 435 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR SULLIVAN...AND MOVING NORTHEAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WAMPSVILLE AND CANASTOTA AT 440 PM EDT... ONEIDA AND ONEIDA CASTLE AT 445 PM EDT... SHERRILL AND KENWOOD AT 450 PM EDT... VERONA AND VERNON AT 455 PM EDT... ROME AND WESTMORELAND AT 500 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 513 PM EDT THU AUG 16 2007 NYZ018-036-162145- MADISON NY-ONONDAGA NY- 513 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CAZENOVIA...AND MOVING EAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... PETERBORO AND MORRISVILLE AT 520 PM EDT... MUNNSVILLE AND STOCKBRIDGE AT 525 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY PB
The Ft Drum radar (KTYX), 72 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
12 thunderstorm wind, 9 hail, 1 lightning. Local standard time, as filed.
Numerous trees were blown down.
A tree and a house were struck by lightning.
Numerous trees and wires were blown down.
Trees and wires were blown down across northern portions of the county.
Large branches were broken off by thunderstorm winds.
Trees were blown down.
Trees and wires were blown down in Norwich.
Numerous trees and wires were blown down.
Trees were blown down.
Hail fell for 15 minutes.
A National Weather Service storm survey found straight-line wind damage across southern Otsego and northern Delaware counties. Tree damage occurred along an 8 mile long and 6 mile wide stretch from Otego and Unadilla through Wells Bridge in Otsego county, into Sidney and Franklin in Delaware county. Two homes were damaged along the path. Estimated wind speeds were between 85 and 95 mph, rating an EF1 on the Enhanced Fujita Scale.
Numerous trees and wires were blown down.
Numerous tree limbs were blown down.
Twelve inch diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46649, 46639, 46648, 46650, 46640, 46641, 46642, 46651, 46652, 46643, 46644, 46654, 46655, 46656, 46657, 46645, 46646, 46647, 46659, 46660, 46661, 46662.